Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Jackson, KY

March 31, 2005Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 31, 2005, 4:29 AM EST for Floyd County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 4:29 AM EST (09:29 UTC)
Expired
Mar 31, 2005, 4:45 AM EST
In force
16 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 310929
SVRJKL
KYC071-310945-
/O.NEW.KJKL.SV.W.0013.050331T0929Z-050331T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
429 AM EST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 445 AM EST

* AT 426 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHEELWRIGHT...OR ABOUT 14 MILES EAST OF HINDMAN...AND MOVING
  NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVESTON AND OSBORN BY 435 AM EST

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3734 8276 3739 8275 3743 8277 3751 8260
      3748 8259 3743 8260 3737 8266 3735 8265
      3732 8267 3730 8272

$$

MCLANE
1 follow-up statement
000 
WWUS53 KJKL 310941
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
440 AM EST THU MAR 31 2005

KYC071-310950-
/O.CAN.KJKL.SV.W.0013.000000T0000Z-050331T0945Z/
FLOYD KY-
440 AM EST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY IS
CANCELLED...

THE THUNDERSTORM IN FLOYD COUNTY IS NO LONGER SEVERE. THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3734 8276 3739 8275 3743 8277 3751 8260
      3748 8259 3743 8260 3737 8266 3735 8265
      3732 8267 3730 8272

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:25 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 30, 11:25 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EST WED MAR 30 2005

.DISCUSSION...

UPDATED FIRST 2 PERIODS OF ZONES. UPDATED TO REMOVE EVENING
WORDING...ADJUST TIMING OF POPS SLIGHTLY...AND ALTER SPLIT SPREAD
AND LOCALS. ONLY SLIGHT CHANCES WERE MADE TO POPS...JUST TRIED TO
SMOOTH OUT TRANSITION OF FRONTAL FORCING AS IT RIDES THROUGH CWA. AS
FAR AS THE SPLIT GOES TONIGHT...WIDENED IT A BIT IN THE MOST
MOUNTAINOUS ZONES...AND ADDED IT TO THE WESTERN ZONE. THIS...ALL
BASED ON OBS...AND THE EXPECTATION THAT SW FLOW ALOFT SHOULD KEEP
ABUNDANT CLOUDS AT BAY FOR A GOOD WHILE BEFORE PRECIP MOVES IN AND
CEILINGS LOWER. ALSO...MORE SOUTHERLY FLOW SHOULD REMAIN ALONG
RIDGES...ACCENTUATING THE TEMP DIFFERENCES RESULTING FROM THE
DECOUPLING THAT HAS ALREADY DEVELOPED.

&&

.PREV DISCUSSION...

535 PM EST WED MAR 30 2005

FOR THE PERIOD TONIGHT THROUGH SATURDAY...

POTENT STORM SYSTEM OVER THE MIDWEST WILL SEND A COLD FRONT TOWARD
US TONIGHT. MOISTURE WILL INCREASE AHEAD OF THE FRONT...BUT WITH DEW
POINTS SO LOW TO START (WELL BELOW GUIDANCE) HAVE UNDERCUT OUR POPS
SLIGHTLY FOR TONIGHT.

RISK OF SHOWERS AND STORMS HOLDS INTO THU AM...ESPECIALLY
SOUTHEAST...BUT THE FRONT WILL BE THROUGH BY AROUND MID DAY. DRY
WEATHER LASTS THROUGH THURSDAY NIGHT. ON FRIDAY ANOTHER WAVE OF LOW
PRESSURE RIDES UP THE FRONT AND BOTH THE ETA AND GFS BRING RAIN INTO
THE AREA...AND HAVE USED CATEGORICAL POPS. GFS STILL SUGGEST ENOUGH
COLD AIR WORKING IN ON THE BACK SIDE OF THE FRIDAY SYSTEM TO MIX
SNOW INTO THE RAIN LATE FRIDAY NIGHT AND EARLY SATURDAY BEFORE THE
THREAT OF PRECIP IS FINISHED.

FOR TEMPS...HAVE USED A RIDGE/VALLEY SPLIT FOR TONIGHT...THINKING
THAT THERE WILL BE PLENTY OF TIME FOR IT TO SET UP IN THE WARM AIR
ADVECTION REGIME BEFORE CLOUDS MOVE IN LATE TONIGHT.

FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY...

ONLY MAJOR CHANGE MADE TO FORECAST WAS TO REMOVE POPS AND WEATHER
FOR THE TIME PERIOD SUNDAY THROUGH TUESDAY. ALL MODELS APPEAR TO BE
IN GOOD AGREEMENT ON BUILDING A RIDGE ACROSS THE CENTRAL UNITED
STATES MONDAY AND TUESDAY...DRYING THINGS OUT NICELY. MADE SOME
CHANGES TO TEMPERATURES...BOTH HOURLY AND MAX/MIN...FOR NEXT
WEDNESDAY. GFS LONG RANGE AND ECMWF MODELS BOTH TRYING TO PUSH
STRONG LOW PRESSURE AND TRAILING COLD FRONT THROUGH OHIO AND
MISSISSIPPI VALLEYS LATED WEDNESDAY. TIGHT PRESSURE GRADIENT AND
ASSOCIATED STRONG SOUTHERLY FLOW/WARM ADVECTION COULD ACT TO
INCREASE SURFACE TEMPS...INSPITE OF EXTENSIVE CLOUD COVER THAT IS
FORECAST. BEGAN PRECIP CHANCES BETWEEN 3 AND 6Z WEDNESDAY
MORNING...WITH CONTINUING RAIN CHANCES THROUGH WEDNESDAY NIGHT.
WINDS AND SKY COVER LOOKED GOOD FOR THE MOST PART...SO ONLY SLIGHT
CHANGES WERE MADE THERE. INCREASED DEWPOINTS A BIT TOWARD END OF
EXTENDED PERIOD...IN RESPONSE TO POTENTIALLY STRONG MOISTURE
ADVECTION RIDING NORTHWARD FROM GULF OF MEXICO...ON ANTICIPATED
SOUTHERLY FLOW AHEAD OF APPROACHING COLD FRONT.

853 AM EST WED MAR 30 2005

THE FIRE WEATHER WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. THIS
SHOULD NOT HAVE BEEN REISSUED FOR FIRE WEATHER CONDITIONS IN THE
FIRST PERIOD. WINDS AND HUMIDITIES WILL BE NEAR CRITICAL
VALUES...BUT THERE IS STILL UNCERTAINTY ON WHETHER HUMIDITIES WILL
DROP BELOW 25 PERCENT AND ON THE TIMING AND STRENGTH OF AFTERNOON
WINDS AS THE GRADIENT INCREASES. A RED FLAG WARNING WILL THEREFORE
NOT BE ISSUED AT THIS TIME.

WE WILL CONTINUE TO MONITOR CONDITIONS AND MAY CONSIDER ISSUING A
RED FLAG WARNING LATER TODAY AS CONDITIONS WARRANT.

550 AM EST WED MAR 30 2005

MAIN CHALLENGE TODAY IS FIRE WEATHER ELEMENTS...TEMPERATURES...WINDS
AND DEWPOINTS. WITH COORDINATION...DECIDED NOT TO ISSUE A RED FLAG
WARNING FOR THE WESTERN PORTIONS OF THE CWA. WINDS WILL INCREASE AS
THE SURFACE GRADIENT TIGHTENS...ALONG WITH MIXING ALOFT PROVIDING
DRY AIR AND GUSTY WINDS. WILL MENTION NEAR CRITICAL CONDITIONS IN
THE FIRE WEATHER FORECAST. SOUNDINGS ARE INDICATING GUSTS UP TO 30
MPH IN THE WESTERN PORTIONS OF THE CWA. HIGHS TODAY WILL BE WELL
ABOVE NORMAL...BUT SHOULD STILL BE 5 DEGREES COOLER THAN THE RECORD
OF 85...WHICH WAS SET IN 1998.

CURRENT IR SHOWS HIGH CLOUDS OVERHEAD AND TO THE WEST...THE CIRRUS
SHOULD KEEP TEMPERATURES DOWN A FEW DEGREES...SO LEANED TOWARDS THE
COOLER MAV NUMBERS FOR TODAY. A WEAK COLD FRONT WILL CROSS THE
AREA TONIGHT INTO TOMORROW MORNING. POPS WERE IN GOOD SHAPE FROM
PREVIOUS FORECAST. WENT MAINLY WITH LIKELY POPS TONIGHT...EXCEPT IN
THE BLUEGRASS AND THE FAR SOUTHEAST. MODELS SHOW BEST LIFT ACROSS
THE CENTRAL PORTIONS OF THE CWA. LEFT THUNDERSTORMS IN THE FORECAST
TONIGHT. SOUNDINGS ARE STILL INDICATING SOME INSTABILITY AND
NEGATIVE LI/S...ALONG WITH THE POTENTIAL FOR STRONG WINDS AND SMALL
HAIL. SPC HAS PUT WESTERN KY IN A MODERATE RISK AREA FOR TODAY.

PREVIOUS FORECAST WAS IN GOOD SHAPE FOR TODAY AND TONIGHT. MAIN
CHANGES WERE FOR THE TIMING OF THE LOW ON FRIDAY. LEANED TOWARDS THE
GFS FOR THE REST OF THE NEAR TERM FORECAST SINCE THE NAM AND GFS ARE
IN TOTAL DISAGREEMENT AND THE ECMWF IS IN BETTER AGREEMENT WITH THE
GFS. BOTH MODELS ARE NOW TRACKING THE SURFACE LOW FURTHER SOUTH ON
FRIDAY. GFS HAS BEEN MORE CONSISTENT FOR THE MOST PART. ONCE THE
COLD FRONT DEPARTS TOMORROW...THERE WILL BE A LULL...UNTIL THE LOW
LIFTS OUT OF THE LOWER MISSISSIPPI VALLEY EARLY FRIDAY. DID REDUCE
POPS FOR THURSDAY NIGHT...BASED ON THE CURRENT TRENDS AND TIMING OF
THE GFS. LEFT THE POSSIBILITY OF SNOW MIXING IN WITH THE WRAPAROUND
LATE FRIDAY AND EARLY SATURDAY...WITH THE MODELS STILL SHOWING
UNSEASONABLY COOL AIR. DID NOT MAKE ANY CHANGES TO THE EXTENDED.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

PIEPER
Hazardous weather outlook, Mar 30, 5:55 AM EST, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EST WED MAR 30 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-111-
112-114>117-311200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-HARLAN-JACKSON-KNOX-
LAUREL-LEE-LESLIE-MAGOFFIN-MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-
PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HYDEN...
IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...MIDDLESBORO...
MONTICELLO...MOREHEAD...MOUNT STERLING...MOUNT VERNON...
OWINGSVILLE...PINEVILLE...SALYERSVILLE...SANDY HOOK...SOMERSET...
STANTON...WEST LIBERTY...WHITLEY CITY AND WILLIAMSBURG
555 AM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BRING CONDITIONS TO NEAR
CRITICAL FIRE WEATHER VALUES. SEE THE LATEST SDFFWFJKL FOR ADDITIONAL
DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MORNING. SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS.

SNOW SHOWERS ARE POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING. NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY TOMORROW
MORNING.

KYZ107-110-113-118>120-311200-
FLOYD-JOHNSON-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HINDMAN...INEZ...PAINTSVILLE...PIKEVILLE...
PRESTONSBURG AND WHITESBURG
555 AM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HUMIDITIES WILL DROP BELOW 25 PERCENT TODAY...HOWEVER WINDS ARE
EXPECTED TO STAY BELOW A SUSTAINED VALUE OF 15 MPH. THE LIGHTER WINDS
WILL KEEP THIS AREA JUST BELOW RED FLAG WARNING CRITERIA. SEE THE
LATEST SDFFWFJKL FOR ADDITIONAL DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MORNING. SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS.

SNOW SHOWERS ARE POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING. NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 31, 4:12 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
412 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             BARBOURVILLE            36.87N 83.88W
03/31/2005  0.75 INCH        KNOX               KY   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:40 AM ESTSevere Thunderstorm WarningJKLMcCreary35 min
Mar 31, 3:22 AM ESTSevere Thunderstorm WarningJKLKnox23 min
Mar 31, 3:34 AM ESTSevere Thunderstorm WarningJKLClay41 min
Mar 31, 3:38 AM ESTSevere Thunderstorm WarningJKLLeslie52 min
Mar 31, 4:01 AM ESTSevere Thunderstorm WarningJKLPerry29 min
Mar 31, 4:08 AM ESTSevere Thunderstorm WarningJKLLetcher37 min
Mar 31, 4:19 AM ESTSevere Thunderstorm WarningJKLKnott26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.